North Dakota, 2017High Wind in North Dakota, November 29, 2017
November 29, 2017 · NWS BIS · 9 events in 8 counties and zones
A potent cold front moved through the region resulting in strong west to northwest winds across the area. The strongest winds occurred over southwest into parts of south central North Dakota with the highest gusts measured at 73 mph in Slope County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent cold front moved through the region resulting in strong west to northwest winds across the area. The strongest winds occurred over southwest into parts of south central North Dakota with the highest gusts measured at 73 mph in Slope County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 29, 10:24 AM CST, 36 minutes earlier.
Area forecast discussion, Nov 29, 10:24 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1024 AM CST Wed Nov 29 2017
.UPDATE...
Issued at 1017 AM CST Wed Nov 29 2017
Main forecast issue for the update was fire weather concerns.
Strong southerly flow ahead of an approaching cold front over the
southern James River Valley, and into eastern ND will continue
through the morning and into the afternoon. Temperatures are
expected to rise into the lower 50s with minimum RH values of 25
to 30 percent. With abundant dry vegetation in place, critical
fire weather conditions are expected for a few hours today over
Dickey and Lamoure counties. A limiting factor will be the
approaching cold front. As the front moves into central ND,
southerly winds will diminish before turning west behind the
front. Therefore, our strongest winds over these counties does not
perfectly line up with the lowest humidities. However, believe we
will be warm enough and winds will be strong enough to warrant a
Red Flag Warning from late morning through the afternoon. Opted to
go through 23 UTC and can cancel early if/when winds diminish with
the approaching front.
We did bump up temperatures a bit over the south central, and
used a blend of current guidance with latest short term guidance
for afternoon dewpoints. This resulted in min humidity values of
25 to 30 percent.
UPDATE Issued at 625 AM CST Wed Nov 29 2017
Winds from the 12Z bismarck sounding show a wind max of 57 KTs at
1300 feet agl. So far that has mixed down only partially with
winds at KBIS gusting to 31 KTS. As this wind max moves east this
morning the strongest southerly winds should end up in the
southern James river valley where a current wind advisory will be
in effect. Meanwhile a punch of strong westerly winds will follow
a cold frontal passage across southwest North Dakota beginning
mid morning. NAM/GFS model h850 winds of 50-60 kts strengthen by
early afternoon across the southwest. The main chance for rain
will follow the frontal passage. So far current forecast looks
reasonable.
&&
.SHORT TERM...(Today and tonight)
Issued at 355 AM CST Wed Nov 29 2017
Strong westerly winds will impact the southwest this morning into
early this evening. A High Wind Warning and Wind Advisory have
been issued for southwest and south central/southeast ND.
A cold front will push east across the state through the day
bringing chances for rain along with strong westerly winds. The
strongest winds are expected in the southwest. BUFKIT soundings are
indicating sustained winds of around 40 mph with gusts near 60 mph
possible in the southwest. The 00Z model suite provides good
agreement on phasing between surface and 850MB winds. Strong cold
air advection and steep low-level lapse rates will aid in momentum
transfer; along with a strong low level jet and precipitation.
Ingredients align to provide confidence in strong winds impacting
the southwest.
Ahead of the front, southerly winds were beginning to gusts in
central areas of the CWA. Some momentum transfer is likely. Pre-
frontal winds are expected to reach Advisory criteria as they expand
east into LaMoure and Dickey counties.
.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CST Wed Nov 29 2017
Quasi-zonal flow is projected to control the pattern aloft
through Saturday, with dry and mild weather expected. As we get
into Sunday and Monday, deterministic models are favoring a
transition to southwest flow, as a trough develops over the
Pacific NW. Chances for rain and snow enter the forecast, though
nothing impressive at this time. Cooler air will also sag south
into the state resulting in a return to seasonal temperatures.
Uncertainty remains on potential impacts of the trough as models
are still somewhat unaligned.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1017 AM CST Wed Nov 29 2017
Hazards to aviation include strong and gusty surface winds that
will follow a cold frontal passage across western North Dakota,
impacting KDIK the most. Otherwise VFR all TAF sites through teh
12Z period.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST /6 PM MST/ this evening for
NDZ017>020-034-042-045.
High Wind Warning until 6 PM MST this evening for NDZ031>033-040-
041-043-044.
Red Flag Warning until 5 PM CST this afternoon for NDZ048-051.
Wind Advisory until 4 PM CST this afternoon for NDZ048-051.
&&
UPDATE...TWH
AVIATION...TWH
Hazardous weather outlook, Nov 29, 10:29 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1029 AM CST Wed Nov 29 2017
NDZ017>020-031>034-040>045-301630-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1029 AM CST Wed Nov 29 2017 /929 AM MST Wed Nov 29 2017/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
Strong westerly winds with gusts 50 mph to 60 mph are expected
across southwestern into south central North Dakota this morning
through early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ048-051-301630-
La Moure-Dickey-
1029 AM CST Wed Nov 29 2017
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Today and Tonight
Strong southerly winds with gusts around 50 mph across portions
of the southern James River Valley this morning through this
afternoon. A wind advisory remains in effect. Critical fire
weather issues are also expected. A Red Flag Warning is in effect
from late morning through late afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001>005-009>013-021>023-025-035>037-046-047-050-301630-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-McIntosh-
1029 AM CST Wed Nov 29 2017
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
twh
High Wind, Adams
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Adams forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Sustained winds of 44 mph were measured at the Beach AWOS.
High Wind, Billings
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Billings forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Wind gusts to 67 mph were measured at the Painted Canyon NDDOT site.
High Wind, Stark
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Stark forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Wind gusts to 64 mph were measured at the Dickinson ASOS.
High Wind, Morton
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Morton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Wind gusts to 69 mph were measured at the New Salem NDDOT site.
High Wind, Burleigh
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Wind gusts to 68 mph were measured at the Long Lake RAWS site.
High Wind, Slope
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Slope forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Wind gusts to 73 mph were measured at the Sand Creek RAWS site.
High Wind, Adams
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Adams forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Sustained winds of 48 mph were measured at the Hettinger ASOS.
High Wind, Bowman
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Sustained winds of 44 mph were measured at the Bowman NDDOT site.
High Wind, Hettinger
- When
- November 29, 11:00 AM CST to 5:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Wind gusts are estimated for northern Hettinger County based upon the Dickinson ASOS report in Stark County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, November 29, 201771 kt wind · 14 events
- High Wind in South Dakota, November 29, 201770 kt wind · 9 events
- High Wind in South Dakota, November 29, 201758 kt wind · 7 events
- High Wind in South Dakota, November 29, 201759 kt wind · 6 events
- High Wind in Wyoming, November 29, 201756 kt wind · 2 events
- High Wind in Montana, November 29, 201757 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 29, 20171 event
- High Wind in Alaska, November 29, 201765 kt wind · 1 event
- High Wind in Montana, November 29, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723926, 723930, 723931, 723932, 723933, 723934, 723935, 723936, 723938.